Title

Coil herniation following intra-arterial verapamil infusion for the treatment of cerebral vasospasm: Case report and literature review

Document Type

Article

Abstract

Complications associated with intra-arterial infusion of vasodilator agents for the treatment of vasospasm associated with a ruptured cerebral aneurysm are extremely rare. We present the case of a patient who developed left lower extremity monoplegia following intra-arterial infusion of verapamil for treatment of diffuse cerebral vasospasm, 6 days after initially undergoing treatment of a ruptured right A1-2 junction aneurysm. A repeat angiogram following this intra-arterial vasodilator treatment demonstrated a coil loop which had herniated into the right A2 artery. Herein, we describe a previously unreported complication which occurred following intra-arterial pharmacologic vasospasm treatment, review the existing literature, and suggest potential causes and treatment options.

Keywords

Cerebral aneurysm, cerebral vasospasm, coil embolization, coil herniation, stroke, verapamil

Medical Subject Headings

Blood Vessel Prosthesis (adverse effects); Carotid Artery, Internal; Hemiplegia (etiology, rehabilitation); Hernia; Humans; Infusions, Intra-Arterial; Intracranial Aneurysm (surgery); Male; Middle Aged; Postoperative Complications (drug therapy); Tomography, X-Ray Computed; Treatment Outcome; Vasodilator Agents (administration & dosage, adverse effects, therapeutic use); Vasospasm, Intracranial (complications, drug therapy); Verapamil (administration & dosage, adverse effects, therapeutic use)

Publication Date

4-1-2015

Publication Title

Interventional neuroradiology : journal of peritherapeutic neuroradiology, surgical procedures and related neurosciences

ISSN

1591-0199

Volume

21

Issue

2

First Page

184

Last Page

7

PubMed ID

25934655

Digital Object Identifier (DOI)

10.1177/1591019915581990

This document is currently not available here.

Share

COinS